Thunderstorm Wind, Lyon
- When
- May 16, 4:30 PM CST to 4:33 PM CST
- Where
- Lyon County, 1.77 mi WNW of Emporia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.410, -96.210
Wind gusts estimated.
A short line of severe thunderstorms moved northeast during the late afternoon hours of Saturday May 16th. The line produced sporadic wind damage along a wide path and it also produced a narrow short path of more intense damage that was attributed to a small tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A short line of severe thunderstorms moved northeast during the late afternoon hours of Saturday May 16th. The line produced sporadic wind damage along a wide path and it also produced a narrow short path of more intense damage that was attributed to a small tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 16, 1:24 PM CST, 3 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 224 PM CDT Sat May 16 2015 .SHORT TERM...(This Evening through Sunday) Issued at 221 PM CDT SAT MAY 16 2015 Monitoring convective development across the Central and High Plains at this hour, ahead of stronger dynamic upper low lifting across central New Mexico, and along a leading piece of shortwave energy moving into north central Oklahoma. Line of convergence in the surface winds extends from near Burlington, all the way southwest into the Texas Panhandle and is aiding in storms developing to the southwest. Forecast area started out cloudy but has broken out with some sunshine and is likely boosting instability for the area. Still some variability in modes and timing with these two features as they move across the forecast area, but for the most part moving first round into the western cwa in the 4-8pm window, with second following close behind and moving through the area late evening through the early morning hours. Initial feature coincides with increasing 0-6km bulk shear into the 40-50 kt range as wind speeds increase aloft with incoming jet streak, but will also face some challenges given ongoing moderate rain working over instability in Central Kansas. Also hard to find what low level feature storms will latch on to for stronger enhancement aside from the aforementioned boundary, but current convection likely to lay down boundaries and locally enhance storm development as the afternoon goes on. Lack of a capped atmosphere also makes focal point harder to determine, and for now have used current convection and incoming upper waves for forecast timing. Will need to keep an eye on storms as they move into our area where skies have been sunny and atmosphere is likely more unstable. Primary threats from storms remain large hail and strong winds, with enhanced risk focused along and west of Topeka, and far western counties still hatched in a moderate risk. Tornado risk is of a more isolated nature, however potential for a stronger tornado increases westward into the far western counties generally west of Abilene. Repeated training of cells over any one area may also bring locally heavy rainfall and a risk for localized flooding. Larger scale upper trof makes a quick exit to the northeast on Sunday morning, with areas drying out west to east through sunrise. Westerly flow behind the wave actually brings a nose of warmer air in aloft and boosts high temperatures on Sunday from the upper 70s to middle 80s. .LONG TERM...(Sunday Night through Saturday) Issued at 221 PM CDT SAT MAY 16 2015 As the upper trough lifts northeast towards the Great Lakes region, a cold front surges southeast through the CWA Sunday evening. Northwest winds around 10 to 15 mph under mostly clear skies will quickly cool the surface into the 50s for Monday morning. The front becomes quasi stationary over southern Kansas on Monday with possible showers developing just south of the CWA. For northeast Kansas, expect sunny skies, gusty north winds, and cooler highs in the upper 60s to lower 70s. Upper ridge builds in Tuesday morning as light winds and strong decoupling of the boundary layer will cool off lows to the lower 40s. The next open upper trough building over Colorado will shift east into central KS on Tuesday. Light surface winds veer towards the east with weak cool air advection and increasing cloudiness to drop highs into the lower and middle 60s. Showers and isolated thunderstorms may begin to impact north central Kansas, with chances increasing to likely Tuesday evening and Wednesday as all guidance is increasingly similar in the main upper forcing lifting across the area. Not expecting severe storms with this system given the limited instability profile. In the extended period, the passing upper trough shears out as residual energy ingests into a strong upper low towards the northern Great Lakes. Lack of strong warm advection and persistent cloud cover will keep temps through Wednesday in the lower 60s before southeasterly flow increases Thursday into Friday with a strong southwest upper trough building towards the plains. Embedded weaker waves impact the CWA beginning Friday and continuing through the weekend as the system approaches. At this time, its difficult to determine the intensity of these storms, however signals of decent instability and increasing wind shear with the jet max would support scattered severe storms during the afternoon and evening hours. && .AVIATION...(For the 18Z TAFs through 18Z Sunday Afternoon) Issued at 1234 PM CDT SAT MAY 16 2015 Sites have cleared to VFR after a line of showers moved through the area this morning. VFR should continue until a line of storms moves from SW to NE this afternoon into tonight impacting all terminals. Exact timing and coverage of these storms is still uncertain, and have continued to use VCTS for this reason. Storms will clear overnight into tomorrow morning from W to E. After this clearing VFR will prevail. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...67 LONG TERM...Bowen AVIATION...Heller
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 131 PM CDT SAT MAY 16 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-171845- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 131 PM CDT SAT MAY 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP AND TRACK NORTH AND EAST DURING THE LATE AFTERNOON AND EVENING...PRIMARILY AFTER 4 PM. SOME OF THESE THUNDERSTORMS WILL BE SEVERE WITH THE PRIMARY HAZARD BEING LARGE HAIL, DAMAGING WINDS AND BRIEF HEAVY RAINFALL. DISCRETE STORMS WILL HAVE THE BEST POTENTIAL FOR PRODUCING ISOLATED TORNADOES DURING THE LATE AFTERNOON AND EVENING HOURS ACROSS NORTH CENTRAL KANSAS. HOWEVER, STORMS COULD EVOLVE INTO MORE OF A BROKEN LINE IN WHICH CASE DAMAGING WINDS AND LARGE HAIL WOULD BE THE MAIN CONCERN. THUNDERSTORMS ARE FORECAST TO SPREAD EAST INTO NORTHEAST AND EAST CENTRAL KANSAS THROUGH THE EVENING AND INTO THE EARLY MORNING HOURS OF SUNDAY, WITH A CONTINUED RISK FOR LARGE HAIL, DAMAGING WINDS AND POSSIBLY AN ISOLATED TORNADO. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON OR TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
302 PM CDT SAT MAY 16 2015
KSZ037-038-054-162030-
LYON-MORRIS-WABAUNSEE-
302 PM CDT SAT MAY 16 2015
...SIGNIFICANT WEATHER ADVISORY FOR MORRIS...NORTHWESTERN LYON AND
SOUTHWESTERN WABAUNSEE COUNTIES...
THROUGH 330 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
NORTHEAST AT 35 MPH ACROSS PORTIONS OF MORRIS...NORTHWESTERN LYON AND
SOUTHWESTERN WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING STRONG
WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE COUNCIL GROVE...COUNCIL GROVE LAKE...DUNLAP...
DWIGHT...ALTA VISTA AND BUSHONG.
&&
LAT...LON 3878 9685 3887 9657 3887 9651 3889 9650
3892 9644 3857 9616 3852 9644 3852 9665
TIME...MOT...LOC 2002Z 231DEG 32KT 3862 9658SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
340 PM CDT SAT MAY 16 2015
KSZ022-023-038-162115-
POTTAWATOMIE-RILEY-WABAUNSEE-
340 PM CDT SAT MAY 16 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RILEY...SOUTHEASTERN
POTTAWATOMIE AND NORTHWESTERN WABAUNSEE COUNTIES...
THROUGH 415 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 45
MPH ACROSS PORTIONS OF SOUTHEASTERN RILEY...SOUTHEASTERN POTTAWATOMIE
AND NORTHWESTERN WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS OF 40
TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE MCFARLAND...ST. GEORGE...WAMEGO...LOUISVILLE...BELVUE AND
EMMETT.
MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 317 AND 331 COULD
ALSO BE AFFECTED.
&&
LAT...LON 3932 9603 3928 9603 3896 9632 3903 9650
3907 9650 3907 9652 3941 9635
TIME...MOT...LOC 2040Z 207DEG 40KT 3904 9638SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
509 PM CDT SAT MAY 16 2015
KSZ054-058-162245-
COFFEY-LYON-
509 PM CDT SAT MAY 16 2015
...SIGNIFICANT WEATHER ADVISORY FOR LYON AND WESTERN COFFEY
COUNTIES...
THROUGH 545 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
NORTHEAST AT 50 MPH ACROSS PORTIONS OF LYON AND WESTERN COFFEY
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE
STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40
TO 50 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE OLPE...EMPORIA AIRPORT...EMPORIA...AMERICUS...
HARTFORD...NEOSHO RAPIDS...GRIDLEY AND ADMIRE.
MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 117 AND 144
COULD ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE
MARKERS 128 AND 144 COULD ALSO BE AFFECTED.
&&
LAT...LON 3804 9597 3817 9597 3817 9636 3846 9636
3869 9609 3844 9595 3828 9584 3804 9586
TIME...MOT...LOC 2209Z 229DEG 51KT 3834 9645 3802 9625
3781 9626SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
521 PM CDT SAT MAY 16 2015
KSZ026-038-039-055-162245-
JEFFERSON-OSAGE-SHAWNEE-WABAUNSEE-
521 PM CDT SAT MAY 16 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHAWNEE...NORTHWESTERN
OSAGE...SOUTHWESTERN JEFFERSON AND EASTERN WABAUNSEE COUNTIES...
THROUGH 545 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE NORTH
AT 25 MPH ACROSS PORTIONS OF SOUTHERN SHAWNEE...NORTHWESTERN OSAGE...
SOUTHWESTERN JEFFERSON AND EASTERN WABAUNSEE COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS
CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL
RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE AUBURN...
BILLARD AIRPORT...FORBES FIELD...MAPLE HILL...KEENE...WILLARD...
TECUMSEH...SILVER LAKE...PAULINE...DOVER...BERRYTON...GRANTVILLE AND
TOPEKA.
MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 155 AND 186
COULD ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE
MARKERS 341 AND 355 COULD ALSO BE AFFECTED.
&&
LAT...LON 3865 9589 3870 9595 3874 9595 3874 9601
3878 9607 3911 9606 3911 9547
TIME...MOT...LOC 2221Z 182DEG 22KT 3877 9597The national radar mosaic for the moment the first event began.
6 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
Wind gusts estimated.
Barns and homes damaged.
Several large trees down including a 100 year old healthy elm tree snapped at the base of the tree trunk. Damage possibly the result of a tornado.
Widespread wind damage from straight line thunderstorm winds|extended from southern Lyon county northeast into Osage county.|about 2 miles west of Neosho rapids, a train derailed as a result|of severe thunderstorm winds. Wind speeds at this point were|estimated to be 75-85 mph. About 3 miles northeast of the train,|a short lived tornado occurred producing ef-1 damage to a|farmstead north of Neosho rapids. More wind damage to trees and|Out buildings occurred northeast across Lyon county into Osage|County.
Wind gusts estimated.
Wind gusts estimated.
Roof blown off of a barn on south Paulen rd in Overbrook.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyThe tornado archive for Kansas, 2015Warnings in Kansas, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570150, 570151, 570153, 574332, 566854, 570155, 570156, 570157.